Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 86, NWS State College, PA

July 19, 2005Dauphin County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 19, 2005, 3:56 PM EDT for Dauphin County, Pennsylvania. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2005, 3:56 PM EDT (19:56 UTC)
Expired
Jul 19, 2005, 4:55 PM EDT
In force
59 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Dauphin County, PA

The radar

The State College radar (KCCX), 128 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 4:30 PM EDTTSTM WND DMGColonial Park, PATREES AND WIRES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 7.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2005-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2005-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1303 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 191957
SVRCTP
PAC043-192100-
/O.NEW.KCTP.SV.W.0086.050719T1956Z-050719T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
356 PM EDT TUE JUL 19 2005

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAUPHIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 500 PM EDT

* AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  HARRISBURG...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PROGRESS AND COLONIAL PARK AROUND 405 PM EDT...
  STEELTON AROUND 410 PM EDT...
  RUTHERFORD HEIGHTS AND HIGHSPIRE AROUND 415 PM EDT...
  CLIFTON AROUND 420 PM EDT...
  HUMMELSTOWN AND MIDDLETOWN AROUND 425 PM EDT...
  HERSHEY AROUND 430 PM EDT...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4034 7687 4028 7692 4014 7671 4021 7658
      4028 7661

$$

FORECASTER: LAMBERT/VILLANI
2 follow-up statements
000 
WWUS51 KCTP 192022
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
422 PM EDT TUE JUL 19 2005

PAC043-192100-
/O.CON.KCTP.SV.W.0086.000000T0000Z-050719T2100Z/
DAUPHIN-
422 PM EDT TUE JUL 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM EDT FOR
DAUPHIN COUNTY...

AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HUMMELSTOWN...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HERSHEY AROUND 430 PM EDT...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4034 7687 4028 7692 4014 7671 4021 7658
      4028 7661

$$

FORECASTER: JV/BL
000 
WWUS51 KCTP 192055
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
455 PM EDT TUE JUL 19 2005

PAC043-192105-
/O.CAN.KCTP.SV.W.0086.000000T0000Z-050719T2100Z/
DAUPHIN-
455 PM EDT TUE JUL 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR DAUPHIN COUNTY IS CANCELLED...

THE STORM HAS MOVED OUT OF THE AREA. THE THREAT FOR SEVERE WEATHER
HAS PASSED. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4034 7687 4028 7692 4014 7671 4021 7658
      4028 7661

$$

FORECASTER: JPV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:30 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 19, 2:30 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
ISSUED BY NATIONAL WEATHER SERVICE BINGHAMTON NY
230 PM EDT TUE JUL 19 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
SCT SHWRS AND TSTMS THRU CNTRL PA. FNT NEAR ERN SHORE LAKE ERIE.
BEST CHC FOR TSTMS OVER SERN ZNS. THIS WILL CONT INTO THIS EVE UNTIL
FNT IS THROUGH. CLRG FM NW BEGINNING THIS EVENING BEHIND THE FRONT.
DRIER AIR INTO NW ZONES WILL HELP TEMPS DROP OFF TONIGHT WITH SOME
50S MINS IN THE NW. SE ZONES WILL REMAIN WARM. WILL LEAVE MENTION
FOG IN TONIGHT WITH LIGHT WINDS AND CLEARING/COOL TEMPS. RDG OVER
AREA WED...MSTLY SUNNY HOT AND JUST A BIT LESS HUMID.

WATSON

&&

.LONG TERM (THURSDAY THROUGH TUESDAY)...
HI PRES OVER CENTRAL PA THU MORNING. WARM ADV AHD OF A WEAK COLD FNT
MOVING DOWN ACRS GT LAKES WILL HELP BRING A CHC TSTMS INTO WRN PA BY
LATE THU INTO FRI MORNING. FNT WILL PASS THRU FRI WITH CHC POP WHOLE
CWA. HOT THU AND FRI. SAT BEHIND THE FNT WILL SEE NW FLOW WITH
BUILDING SFC HI. MSTLY SUNNY WITH MORE SEASONABLE TEMPERATURES. RDG
PUSHES E SUN WITH FLOW BECOMING MORE SW SUPPORTING RETURN TO A
LITTLE HOTTER AND MORE HUMID AIR MASS AND A CHC FOR AFTN/EVE TSTMS.
SIMILAR SUMMER PATTERN FOR MON AND TUE.

WATSON

&&

.AVIATION...

SCT TSRA THIS AFTN MAINLY SE ZONES WITH BRIEF MVFR CIGS PSBL, BUT
MOST TAF SITES WILL NOT SEE THEM. OTRW GNRLY VFR CIGS (35-45 BKN)
WITH SOME 5-6SM VSBYS IN HZ THIS AFTN. XPCT SKIES TO BCM MAINLY
CLEAR THIS EVNG WITH POTNL FOR SOME FOG LATE, BUT XPCT VSBYS TO
REMAIN GNRLY MVFR DUE TO A LGT BREEZE AND SOME DRY ADVECTION.

BRADY

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 19, 2:42 AM EDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
242 AM EDT TUE JUL 19 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-200639-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
242 AM EDT TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS THE REGION
TODAY...BUT NONE SHOULD APPROACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DANGELO

In the hours before

Special weather statement, Jul 19, 1:59 PM EDT, 1 hour 57 minutes before
PAZ036-191845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
ISSUED BY NATIONAL WEATHER SERVICE BINGHAMTON NY
159 PM EDT TUE JUL 19 2005

...STRONG THUNDERSTORM MOVING ACROSS SOUTHERN FRANKLIN COUNTY...

AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH VERY HEAVY RAIN...POSSIBLY STRONG GUSTY
WINDS...AND FREQUENT LIGHTNING NEAR LEWISTOWN....OR ABOUT 6 MILES
SOUTHWEST OF MERCERSBURG....MOVING EAST AT 20 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
GREENCASTLE AT 230 PM.
WAYNESBORO AND WAYNE HEIGHTS AT 245 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

MJ
Special weather statement, Jul 19, 3:11 PM EDT, 45 minutes before
PAZ017>019-192000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
ISSUED BY NATIONAL WEATHER SERVICE BINGHAMTON NY
311 PM EDT TUE JUL 19 2005

...STRONG THUNDERSTORM MOVING THROUGH EASTERN CLEARFIELD AND CENTRE
COUNTIES...

AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS OF 40 TO 50 MPH...HEAVY
RAIN...AND FREQUENT LIGHTNING NEAR RENOVO....OR ABOUT 5 MILES
NORTHEAST OF WALLACETON....MOVING EAST AT 25 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
SNOW SHOE AT 330 PM.
UNIONVILLE AT 345 PM.
BELLEFONTE AND MILESBURG AT 400 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

MJ
Special weather statement, Jul 19, 3:20 PM EDT, 36 minutes before
PAZ056-057-192000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
ISSUED BY NATIONAL WEATHER SERVICE BINGHAMTON NY
320 PM EDT TUE JUL 19 2005

...STRONG THUNDERSTORM MOVING ACROSS EASTERN PERRY AND SOUTHERN
DAUPHIN COUNTIES...

AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS OF 40 TO 50 MPH...HEAVY
RAIN...AND FREQUENT LIGHTNING NEAR LEWISTOWN....OR ABOUT 4 MILES
WEST OF DUNCANNON....MOVING EAST AT 25 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
MARYSVILLE AND COLONIAL PARK AT 345 PM.
RUTHERFORD AND LAWNTON AT 400 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

MJ
Special weather statement, Jul 19, 3:33 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
333 PM EDT TUE JUL 19 2005

PAZ065-192100-
YORK-
333 PM EDT TUE JUL 19 2005

...STRONG THUNDERSTORMS WILL AFFECT THE SOUTHEASTERN PORTION OF YORK
YORK COUNTY THROUGH 5 PM EDT...

AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES SOUTH OF
WEIGELSTOWN TO 9 MILES SOUTH OF RED LION TO 13 MILES SOUTH OF
DALLASTOWN...MOVING EAST AT 5 TO 10 MPH. THE THUNDERSTORMS WILL BE
NEAR STEWARTSTOWN AROUND 340 PM...WINTERSTOWN...SPRY AROUND 405
PM...YORK AROUND 410 PM...DALLASTOWN AROUND 425 PM...FELTON AROUND
430 PM AND RED LION AROUND 435 PM.

A 15 TO 20 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

ALSO EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT
Special weather statement, Jul 19, 3:37 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
337 PM EDT TUE JUL 19 2005

PAZ056-057-059-063-192100-
CUMBERLAND-DAUPHIN-LEBANON-PERRY-
337 PM EDT TUE JUL 19 2005

...A STRONG THUNDERSTORM WILL AFFECT CUMBERLAND...LEBANON...DAUPHIN
AND PERRY COUNTIES THROUGH 5 PM EDT...

AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF ENOLA...MOVING SOUTHEAST AT
20 MPH. THE THUNDERSTORM WILL BE NEAR WERTZVILLE AROUND 345 PM...
DAUPHIN...HOGESTOWN AROUND 350 PM...MARYSVILLE...MECHANICSBURG AROUND
355 PM...ROCKVILLE...ENOLA...WEST FAIRVIEW...ELLENDALE FORGE AROUND
400 PM AND THE CITY OF HARRISBURG AROUND 405 PM.

A 10 TO 20 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

ALSO EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS
STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 4:38 PM EDTSevere Thunderstorm WarningCTPLancaster39 min
Jul 19, 5:14 PM EDTSevere Thunderstorm WarningCTPFulton31 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.